Alert archive / Minnesota / Gale Warnings in 2021
Gale Warning 16, NWS Duluth, MN
NWS Duluth, MN issued this gale warning at Dec 5, 2021, 3:37 AM CST. It took effect at Dec 5, 2021, 12:00 PM CST. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Dec 5, 2021, 3:37 AM CST (09:37 UTC)
- In effect from
- Dec 5, 2021, 12:00 PM CST
- Expired
- Dec 5, 2021, 7:00 PM CST
- In force
- 7 hr
- Issued by
- NWS Duluth, MN
The text
As transmitted.
923 WHUS73 KDLH 050937 MWWDLH URGENT - MARINE WEATHER MESSAGE National Weather Service Duluth MN 337 AM CST Sun Dec 5 2021 LSZ140-141-052145- /O.EXT.KDLH.SC.Y.0104.211205T1100Z-211205T1800Z/ /O.NEW.KDLH.GL.W.0016.211205T1800Z-211206T0100Z/ /O.NEW.KDLH.SR.A.0001.211206T0300Z-211206T1800Z/ /O.CAN.KDLH.GL.A.0010.211206T0600Z-211206T1500Z/ Grand Portage to Grand Marais MN- Grand Marais to Taconite Harbor MN- 337 AM CST Sun Dec 5 2021 ...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL NOON CST TODAY... ...GALE WARNING IN EFFECT FROM NOON TODAY TO 7 PM CST THIS EVENING... ...STORM WATCH IN EFFECT FROM THIS EVENING THROUGH MONDAY MORNING... * WHAT...For the Gale Warning, east winds 20 to 25 kt with gusts up to 35 kt and waves 6 to 9 ft expected. For the Small Craft Advisory, southeast winds 15 to 25 kt with gusts up to 30 kt and waves 3 to 6 ft expected. For the Storm Watch, north winds 25 to 35 kt with gusts up to 50 kt and waves 5 to 8 ft possible. * WHERE...Grand Portage to Grand Marais MN and Grand Marais to Taconite Harbor MN. * WHEN...For the Gale Warning, from noon today to 7 PM CST this evening. For the Small Craft Advisory, until noon CST today. For the Storm Watch, from this evening through Monday morning. * IMPACTS...Very strong winds will cause hazardous waves which could capsize or damage vessels and reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should prepare to remain in port, alter course, and/or secure the vessel for severe conditions before conditions deteriorate. && $$ LSZ121-142>148-150-052145- /O.EXT.KDLH.SC.Y.0104.211205T1100Z-211206T0300Z/ /O.NEW.KDLH.SR.A.0001.211206T0300Z-211206T1800Z/ /O.CAN.KDLH.GL.A.0010.211206T0600Z-211206T1500Z/ Chequamegon Bay-Bayfield to Oak Point WI- Taconite Harbor to Silver Bay Harbor MN- Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN- Duluth MN to Port Wing WI-Port Wing to Sand Island WI- Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI- Outer Apostle Islands Beyond 5 NM from Mainland- 337 AM CST Sun Dec 5 2021 ...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 9 PM CST THIS EVENING... ...STORM WATCH IN EFFECT FROM THIS EVENING THROUGH MONDAY MORNING... * WHAT...For the Small Craft Advisory, southeast winds 15 to 25 kt with local gusts up to 35 kt and waves 2 to 5 ft expected. For the Storm Watch, northwest winds 25 to 35 kt with gusts up to 50 kt and waves 6 to 9 ft possible. * WHERE...Portions of Lake Superior. * WHEN...For the Small Craft Advisory, until 9 PM CST this evening. For the Storm Watch, from this evening through Monday morning. * IMPACTS...Very strong winds will cause hazardous waves which could capsize or damage vessels and reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should prepare to remain in port, alter course, and/or secure the vessel for severe conditions before conditions deteriorate. && $$
3 follow-up statements
129 WHUS73 KDLH 051528 MWWDLH URGENT - MARINE WEATHER MESSAGE National Weather Service Duluth MN 928 AM CST Sun Dec 5 2021 LSZ140-141-060330- /O.CON.KDLH.SC.Y.0104.000000T0000Z-211205T1800Z/ /O.CON.KDLH.GL.W.0016.211205T1800Z-211206T0100Z/ /O.CON.KDLH.SR.A.0001.211206T0300Z-211206T1800Z/ Grand Portage to Grand Marais MN- Grand Marais to Taconite Harbor MN- 928 AM CST Sun Dec 5 2021 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL NOON CST TODAY... ...GALE WARNING REMAINS IN EFFECT UNTIL 7 PM CST THIS EVENING... ...STORM WATCH REMAINS IN EFFECT FROM 9 PM CST THIS EVENING THROUGH MONDAY MORNING... * WHAT...For the Gale Warning, east winds 20 to 25 kt with gusts up to 35 kt and waves 6 to 9 ft expected. For the Small Craft Advisory, southeast winds 15 to 25 kt with gusts up to 30 kt and waves 3 to 6 ft expected. For the Storm Watch, north winds 25 to 35 kt with gusts up to 50 kt and waves 5 to 8 ft possible. * WHERE...Grand Portage to Grand Marais MN and Grand Marais to Taconite Harbor MN. * WHEN...For the Gale Warning, from noon today to 7 PM CST this evening. For the Small Craft Advisory, until noon CST today. For the Storm Watch, from this evening through Monday morning. * IMPACTS...Very strong winds will cause hazardous waves which could capsize or damage vessels and reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should prepare to remain in port, alter course, and/or secure the vessel for severe conditions before conditions deteriorate. && $$ LSZ121-142>148-150-060330- /O.CON.KDLH.SC.Y.0104.000000T0000Z-211206T0300Z/ /O.CON.KDLH.SR.A.0001.211206T0300Z-211206T1800Z/ Chequamegon Bay-Bayfield to Oak Point WI- Taconite Harbor to Silver Bay Harbor MN- Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN- Duluth MN to Port Wing WI-Port Wing to Sand Island WI- Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI- Outer Apostle Islands Beyond 5 NM from Mainland- 928 AM CST Sun Dec 5 2021 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 9 PM CST THIS EVENING... ...STORM WATCH REMAINS IN EFFECT FROM 9 PM CST THIS EVENING THROUGH MONDAY MORNING... * WHAT...For the Small Craft Advisory, southeast winds 15 to 25 kt with local gusts up to 35 kt and waves 2 to 5 ft expected. For the Storm Watch, northwest winds 25 to 35 kt with gusts up to 50 kt and waves 6 to 9 ft possible. * WHERE...Portions of Lake Superior. * WHEN...For the Small Craft Advisory, until 9 PM CST this evening. For the Storm Watch, from this evening through Monday morning. * IMPACTS...Very strong winds will cause hazardous waves which could capsize or damage vessels and reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should prepare to remain in port, alter course, and/or secure the vessel for severe conditions before conditions deteriorate. && $$
998 WHUS73 KDLH 052100 MWWDLH URGENT - MARINE WEATHER MESSAGE National Weather Service Duluth MN 300 PM CST Sun Dec 5 2021 LSZ140-141-060900- /O.CON.KDLH.GL.W.0016.000000T0000Z-211206T0100Z/ /O.CON.KDLH.SR.A.0001.211206T0300Z-211206T1800Z/ Grand Portage to Grand Marais MN- Grand Marais to Taconite Harbor MN- 300 PM CST Sun Dec 5 2021 ...GALE WARNING REMAINS IN EFFECT UNTIL 7 PM CST THIS EVENING... ...STORM WATCH REMAINS IN EFFECT FROM 9 PM CST THIS EVENING THROUGH MONDAY MORNING... * WHAT...For the Gale Warning, east winds 20 to 25 kt with gusts up to 30 kt and waves 6 to 9 ft. For the Storm Watch, north winds 20 to 30 kt with gusts up to 40 kt and waves 5 to 8 ft possible. * WHERE...Grand Portage to Grand Marais MN and Grand Marais to Taconite Harbor MN. * WHEN...For the Gale Warning, until 7 PM CST this evening. For the Storm Watch, from 9 PM CST this evening through Monday morning. * IMPACTS...Very strong winds will cause hazardous waves which could capsize or damage vessels and reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should prepare to remain in port, alter course, and/or secure the vessel for severe conditions before conditions deteriorate. && $$ LSZ121-142>148-150-060900- /O.CON.KDLH.SC.Y.0104.000000T0000Z-211206T0300Z/ /O.CON.KDLH.SR.A.0001.211206T0300Z-211206T1800Z/ Chequamegon Bay-Bayfield to Oak Point WI- Taconite Harbor to Silver Bay Harbor MN- Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN- Duluth MN to Port Wing WI-Port Wing to Sand Island WI- Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI- Outer Apostle Islands Beyond 5 NM from Mainland- 300 PM CST Sun Dec 5 2021 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 9 PM CST THIS EVENING... ...STORM WATCH REMAINS IN EFFECT FROM 9 PM CST THIS EVENING THROUGH MONDAY MORNING... * WHAT...For the Small Craft Advisory, east winds 10 to 20 kt with gusts up to 30 kt and waves 3 to 6 ft. For the Storm Watch, northwest winds 25 to 35 kt with gusts up to 40 kt and waves 7 to 10 ft possible. * WHERE...Portions of Lake Superior. * WHEN...For the Small Craft Advisory, until 9 PM CST this evening. For the Storm Watch, from 9 PM CST this evening through Monday morning. * IMPACTS...Very strong winds will cause hazardous waves which could capsize or damage vessels and reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should prepare to remain in port, alter course, and/or secure the vessel for severe conditions before conditions deteriorate. && $$
523 WHUS73 KDLH 060111 MWWDLH URGENT - MARINE WEATHER MESSAGE National Weather Service Duluth MN 711 PM CST Sun Dec 5 2021 LSZ140-141-061315- /O.EXP.KDLH.GL.W.0016.000000T0000Z-211206T0100Z/ /O.UPG.KDLH.SR.A.0001.211206T0300Z-211206T1800Z/ /O.NEW.KDLH.GL.W.0017.211206T0400Z-211206T2200Z/ /O.NEW.KDLH.SC.Y.0105.211206T0111Z-211206T0400Z/ Grand Portage to Grand Marais MN- Grand Marais to Taconite Harbor MN- 711 PM CST Sun Dec 5 2021 ...SMALL CRAFT ADVISORY IN EFFECT UNTIL 10 PM CST THIS EVENING... ...GALE WARNING IN EFFECT UNTIL 4 PM CST MONDAY... * WHAT...For the Gale Warning after 10pm, north winds 20 to 30 kt with gusts up to 40 kt and waves 5 to 8 ft expected. For the Small Craft Advisory until 10pm this evening, east winds 15 to 20 kt with gusts up to 30 kt and waves 5 to 8 ft. * WHERE...Grand Portage to Grand Marais MN and Grand Marais to Taconite Harbor MN. * WHEN...For the Gale Warning, until 4 PM CST Monday. For the Small Craft Advisory, until 10 PM CST this evening. * IMPACTS...Strong winds will cause hazardous waves which could capsize or damage vessels and reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should alter plans to avoid these hazardous conditions. Remain in port, seek safe harbor, alter course, and/or secure the vessel for severe conditions. && $$ LSZ121-142>148-150-061315- /O.EXT.KDLH.SC.Y.0104.000000T0000Z-211206T0400Z/ /O.UPG.KDLH.SR.A.0001.211206T0300Z-211206T1800Z/ /O.NEW.KDLH.GL.W.0017.211206T0400Z-211206T2200Z/ Chequamegon Bay-Bayfield to Oak Point WI- Taconite Harbor to Silver Bay Harbor MN- Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN- Duluth MN to Port Wing WI-Port Wing to Sand Island WI- Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI- Outer Apostle Islands Beyond 5 NM from Mainland- 711 PM CST Sun Dec 5 2021 ...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 10 PM CST THIS EVENING... ...GALE WARNING IN EFFECT UNTIL 4 PM CST MONDAY... * WHAT...For the Gale Warning after 10pm this evening, northwest winds 20 to 30 kt with gusts up to 45 kt and waves 7 to 10 ft expected. For the Small Craft Advisory until 10pm this evening, waves 3 to 6 ft. * WHERE...Portions of Lake Superior. * WHEN...For the Gale Warning, until 4 PM CST Monday. For the Small Craft Advisory, until 10 PM CST this evening. * IMPACTS...Strong winds will cause hazardous waves which could capsize or damage vessels and reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should alter plans to avoid these hazardous conditions. Remain in port, seek safe harbor, alter course, and/or secure the vessel for severe conditions. && $$
What forecasters said that day
The local office's own words before this gale warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before this gale warning went out at Dec 4, 11:32 PM CST, 4 hours 5 minutes earlier.
Area forecast discussion, Dec 4, 11:32 PM CST, 4 hours 5 minutes before
Area Forecast Discussion
National Weather Service Duluth MN
1132 PM CST Sat Dec 4 2021
.DISCUSSION...(This evening through Friday)
Issued at 427 PM CST Sat Dec 4 2021
Summary: A large winter storm will be moving in from the west
tonight bringing widespread snowfall across the region. The northern
half of the CWA will see the bulk of the snowfall with Winter Storm
Warnings currently issued. Gusty winds on the backside of the system
will lead to blowing snow and possibly blizzard conditions along the
North Shore. The system departs Monday leaving some lake effect snow
showers in Iron County and plummeting temperatures. May need a wind
chill advisory Monday night.
Our first large winter storm is set to move into the Northland
tonight and spread across the region throughout Sunday. A deepening
low pressure system will be moving across the northern plains this
evening carrying an impressive amount of synoptic drivers. There is
high model agreement with bringing the track of the low straight
through our region. Cross sections over the region reveal a deep
dendritic growth zone which will lead to a prolonged residence times
for crystals to form. High omega values along with large swaths of
FGEN will aide in producing heavy bands of snowfall. Given the track
of the low we will have a strong southeasterly wind coming across
the Lake inciting lake enhanced snow showers along the North Shore
initially. With this forecast package we have upped the overall QPF,
ALPW shows a two pronged moisture dynamic coming together from both
the Pacific and the Gulf of Mexico. With that said the overall snow
totals have also increased a bit. Advisories have been sent out for
all of our southern tier counties with no new changes to the winter
warnings.
There are still several areas of concern for this winter system which
primarily are concerned with the Sunday night time frame. As the low
departs we will see a very strong pressure gradient on it's backside
producing high winds out of the northwest. We already have a
Blizzard warning out highlighting this for southern Cook County but
this may need to be expanded into southern Lake County as well. The
other concern will be the potential for a gravity wave to set up in
lee of the terrain on the North Shore. Lingering moisture combined
with this wave could deliver prolonged snowfall across northern WI.
The storm system will depart Monday morning with lake effect showers
continuing across Iron County. Gusty northwest winds will eventually
start to weaken as high pressure moves in from the west.
Temperatures are expected to plummet with the highs for monday in the
single digits across our northwest counties. We may have to consider
a wind chill advisory that night as a few of the advertised values
across northern MN are dipping near -25F.
In the extended forecast there remains no strong signals for any
significant systems. A few models are hinting at a weak low
traveling across southern MN that could bring some additional snow
accumulations Tuesday. Better chances look to arrive Thursday as an
upper level trough pivots across the region.
&&
.AVIATION...(For the 06Z TAFS through 06Z Sunday night)
Issued at 1132 PM CST Sat Dec 4 2021
VFR conditions to start the forecast period, but will be
overspread by deteriorating conditions in light snow from the
southeast as a winter storm moves into the area, which will
continue to affect the terminals through the remainder of the TAF
period. The heaviest snowfall is expected to fall generally
between 6am and 6pm, with IFR conditions during the worst of
conditions.
&&
.MARINE...
Issued at 1131 PM CST Sat Dec 4 2021
Light winds continue tonight, then increase out of the southeast
as a low pressure approaches from the west. A small craft advisory
has been issued due to the forecasted winds and wave heights.
This low will bring widespread heavy snowfall at times.
Additionally as the low continues to pass over the region winds
will turn to out of the northwest Sunday night. A further
strengthening of the pressure gradient is expected to lead to
gales across the Lake.
&&
.PRELIMINARY POINT TEMPS/POPS...
DLH 21 29 4 12 / 90 90 60 0
INL 10 28 -3 5 / 70 90 70 0
BRD 25 34 0 7 / 90 60 40 0
HYR 21 33 8 17 / 80 80 70 10
ASX 21 32 11 22 / 80 90 70 30
&&
.DLH WATCHES/WARNINGS/ADVISORIES...
WI...Winter Storm Warning until 6 AM CST Monday for WIZ001>003.
Winter Weather Advisory until 6 AM CST Monday for WIZ006>009.
Winter Storm Warning from 3 AM Sunday to noon CST Monday for
WIZ004.
MN...Winter Storm Warning until 6 AM CST Monday for MNZ010>012-
018>020-025-026-035-037.
Winter Weather Advisory until midnight CST Sunday night for
MNZ033-034-036-038.
Blizzard Warning from 5 AM Sunday to 6 AM CST Monday for MNZ021.
LS...Gale Watch from late Sunday night through Monday morning for
LSZ121-140>148-150.
Small Craft Advisory from 5 AM Sunday to midnight CST Sunday
night for LSZ121-140>148-150.
&&
DISCUSSION...Britt
AVIATION...LE
MARINE...LEHazardous weather outlook, Dec 4, 4:37 PM CST, 11 hours before
Hazardous Weather Outlook National Weather Service Duluth MN 437 PM CST Sat Dec 4 2021 MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-051030- Koochiching-North St. Louis-Northern Cook/Northern Lake- North Itasca-Central St. Louis-Southern Lake/North Shore- Southern Cook/North Shore-North Cass-South Itasca-South Cass- Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis- Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price- 437 PM CST Sat Dec 4 2021 This Hazardous Weather Outlook is for portions of northeast Minnesota and northwest Wisconsin. .DAY ONE...Tonight A large winter storm will begin to cross the area beginning tonight. Winter Weather Advisories, Winter Storm Warning are in effect, along with a Blizzard Warning along the North Shore. Travel conditions will begin to deteriorate by Sunday morning. .DAYS TWO THROUGH SEVEN...Sunday through Friday A large winter storm will cross the area Sunday. Travel will become difficult to impossible especially during the afternoon Sunday. The snowbelt along the South Shore, especially in Iron and Ashland Counties could also see higher amounts into Monday due to lake effects. .SPOTTER INFORMATION STATEMENT... Snow spotters are requested to report their snowfall measurements to the National Weather Service. LSZ121-140>148-150-051030- Bayfield to Oak Point WI-Grand Portage to Grand Marais MN- Grand Marais to Taconite Harbor MN- Taconite Harbor to Silver Bay Harbor MN- Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN- Duluth MN to Port Wing WI-Port Wing to Sand Island WI- Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI- Outer Apostle Islands Beyond 5 NM from Mainland- 437 PM CST Sat Dec 4 2021 This Hazardous Weather Outlook is for portions of Lake Superior and the Nearshore waters of western Lake Superior. .DAY ONE...Tonight Strong west to northwest winds will create hazardous conditions to mariners. Small Craft Advisories are in effect late tonight. .DAYS TWO THROUGH SEVEN...Sunday through Friday An area of low pressure will move through the region Sunday and Monday. This system will likely bring gale force gusts to the waters of Western Lake Superior numerous times from Sunday morning to midday Monday. GSF More information may be obtained at the following web address: http://www.weather.gov/duluth (all lower case)
In the hours before
Local storm report, Dec 5, 3:29 AM CST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
329 AM CST SUN DEC 5 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0200 AM SNOW 7 WSW PINE RIVER 46.69N 94.54W
12/05/2021 M1.4 INCH CASS MN TRAINED SPOTTER
&&
KMKThe office that day
Everything else NWS Duluth, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 5, 3:37 AM CST | Storm Watch | DLH | 16 hr |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.